Skip to Main Content

Chapter 40: Primary (Essential) Hypertension

A 67-year-old man with home BP—170/95 mm Hg, heart rate—56 and serum creatinine of 2.2 (eGFR = 38), presents for better management. He states the he is aware of low-sodium diet which he follows and sleeps well. Denies other lifestyle issues that could affect his BP. Other medical problems include hypercholesterolemia which is well controlled with rosuvastatin 10 mg daily. He denies sleep apnea with a negative sleep study and is not obese. His current BP meds include clonidine 0.2 mg twice daily, metoprolol tartrate 50 mg twice daily and HCTZ 12.5 mg daily. You switch the metoprolol tartrate to metoprolol succinate 100 mg daily and start to taper the clonidine as well as increase HCTZ to 25 mg daily. Additionally, you start amlodipine 10 mg daily. The patient returns in 2 weeks off clonidine with a BP 148/88 mm Hg and heart rate of 64 and repeat eGFR-35 mL/min. Which of the following is an appropriate way to achieve BP goal in this patient?

A. Switch to chlorthalidone 25 mg daily from HCTZ

B. Increase the metoprolol to 200 mg daily

C. Add a RAS blocker to the regimen

D. Add spironolactone

E. Switch to furosemide 40 mg daily

The answer is A. Combinations of central α2-agonists like clonidine and metoprolol make no pharmacologic sense for lowing BP and can lead to severe bradycardia. Moreover, the tartrate preparation of metoprolol should be given at least three if not four times a day and increasing the dose will increase side effects while not providing additive BP reduction. HCTZ is has a shorter duration of action and is not as effective in lowering BP as chlorthalidone which is effective down to a GFR of 25 mL/min for BP reduction. Spironolactone is contraindicated due to hyperkalemia in advanced CKD. Amlodipine has been shown to have additive BP lowering effects with metoprolol as well as a thiazide-like diuretic.

A 62-year-old, black woman presents with a BP of 154/90 mm Hg but was previously well controlled in the range of 125–130 mm Hg for many years with amlodipine 5 mg and ramipril 5 mg daily. She has gained 30 lbs in the last 2 years and is not exercising anymore due to a recent leg sprain. Additionally, she has been eating out more due to her job. Her examination is remarkable for pedal edema 1+ but no new findings. Which of the following could be contributing to her elevated BP?

A. Increased job stress

B. Increased weight

...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.